Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 180, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 22, 2003, 4:45 PM CDT for Ford County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2003, 4:45 PM CDT (21:45 UTC)
- Expired
- Aug 22, 2003, 5:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Ford County, KS
The radar
The Dodge City radar (KDDC), 20 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2065 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1872 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 222145 SVRDDC KSC057-222230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 445 PM CDT FRI AUG 22 2003 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN FORD COUNTY IN SOUTHWEST KANSAS * UNTIL 530 PM CDT * AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF FORD...MOVING NORTHWEST AT 15 MPH. * SOME LOCATIONS AFFECTED FT. DODGE AT 510 PM CDT DODGE CITY AT 525 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF NICKELS, DAMAGING WINDS GREATER THAN 60 MILES AN HOUR, VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING, THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR SOUTHEAST FORD COUNTY. LAT...LON 3748 9976 3764 9971 3785 10020 3749 10018 $$ BURGERT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:14 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 22, 3:14 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 314 PM CDT FRI AUG 22 2003 DAYS 1-2... MAIN FORECAST CHALLENGE IS IF ANY CONVECTION WILL GET GOING THIS EVENING, AND THEN HIGH TEMPERATURES. DECIDED TO STICK 20 POPS IN THIS EVENING (AS OPPOSED TO SILENT 10S) AND WILL HAVE TO WATCH RADAR CLOSELY. HIGH PRESSURE ALOFT AT BOTH 5H AND 7H IS SUPPRESSING UPWARD VERTICAL DEVELOPMENT, BUT SURFACE HEATING ALREADY TOPPING THE CENTURY MARK IS POPPING QUITE A BIT OF HIGH BASED CU. THUS, THE SITUATION IS VERY CLOSE TO YESTERDAY, WHEN ISOLATED STRONG CELLS DEVELOPED NEAR THE FRONTAL BOUNDARY IN THE SCOTT/LANE COUNTY AREA. TONIGHTS LOW TEMPS SHOULD AVERAGE ABOUT THE SAME AS THIS MORNINGS. THE MODELS ARE INITIALIZING WELL AT 12Z, WITH ONLY MINOR DIFFERENCES NOTED WIND DIRECTIONS. HAVE STAYED PRETTY MUCH WITH WHAT THE PREVIOUS FORECAST HAD, AND SAW LITTLE OR NO REASON TO DEVIATE. TONIGHTS MINOR TWEAKS IN POPS WAS THE MOST SIGNIFICANT CHANGE. THE AFOREMENTIONED FRONT HAS BEEN PUSHED BACK NORTH AS A WARM FRONT THIS MORNING AND TODAY, WITH DDC THE WARMEST REPORTING STATION ON THE 22/12Z 850MB CHART. WITH ALL THE HOOPLA ABOUT HOW FAST THE NEXT FROPA WILL ARRIVE AND HOW FAR SOUTH LATE MONDAY INTO TUESDAY, THINK THE WARM TEMPERATURES WILL CONTINUE THROUGH SUNDAY. EXPECT EASTERN CWA TO APPROACH THE 105 MARK ON SATURDAY, AND THEN CLOSER TO THE 100 DEG MARK ON SUNDAY. DAYS 3-7... AS PREVIOUS SHIFT MENTIONED, DIAGNOSTICS OF THE HEMISPHERIC CONTRIBUTIONS TO OUR SENSIBLE WEATHER IS VERY DIFFICULT GIVEN THE LACK OF UPDATED DATA AT CDC. HOWEVER, WHAT APPEARS TO BE CLEAR IS THE EXPANSION OF THE EAST ASIAN JET ACROSS THE PACIFIC. IT APPEARS THAT A RAPID ROSSBY WAVE AMPLIFICATION EVENT MAY BE FORTHCOMING. MODELS ARE BRINGING A VIGOROUS S/WV ACROSS THE NORTHERN PLAINS BY THE FIRST OF NEXT WEEK...AND A DECENT SURFACE RESPONSE WITH IT. SINCE WE HAVE BEEN EXPECTING THIS TO OCCUR BASED ON LIMITED DIAGNOSTIC ANALYSIS, WILL GO WITH THIS NOTION. RESULT IN MY CWA WILL BE AN EXPECTED FROPA MONDAY NIGHT OR EARLY TUESDAY. SINCE THERE SHOULD BE NO PROBLEM IN GENERATING A FAIR AMOUNT OF CONVECTION ALONG THIS FRONT, THE SURGE SOUTH ADVERTISED BY AT LEAST THE GFS SEEMS TO BE A REASONABLE NOTION. QUESTION WILL BE THE ACTUAL AREAL EXTENT OF THE PCPN AND SUBSEQUENT AFFECTS ON CLOUD COVER AND PCPN. I WONT GO AS AGGRESSIVE IN THE COOLING AS THE GFS ADVERTISES, BUT WILL STILL AT LEAST GO BELOW CLIMO. AFTER MIDWEEK, WE MAY GO INTO A BRIEF NW FLOW PATTERN WHICH MAY INCREASE THE CHC FOR TSRA BEYOND WEDNESDAY, ESPECIALLY OUT WEST. HOWEVER, CONCENTRATING ON THE MONDAY NIGHT/TUESDAY TIME FRAME, I WONT CLUTTER THE FCST JUST YET WITH ADDITIONAL CHANCES OF PCPN. THANKS AMA AND GID FOR THE COORDINATION. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 69 101 69 99 / 20 00 00 00 GCK 67 99 68 99 / 20 00 00 00 EHA 67 96 67 98 / 20 00 00 00 LBL 68 99 68 99 / 20 00 00 00 HYS 68 104 68 100 / 20 00 00 00 P28 72 104 71 100 / 20 00 00 00 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. 12/07
Hazardous weather outlook, Aug 22, 11:20 AM CDT, 5 hours 25 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-231000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1120 AM CDT FRI AUG 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A POSSIBILITY FOR ISOLATED THUNDERSTORMS BETWEEN 4 AND 10 PM TODAY ACROSS NEARLY ALL OF SOUTHWESTERN KANSAS. ANY THUNDERSTORM THAT DOES DEVELOP MAY BECOME STRONG WITH WIND GUSTS UP TO 60 MPH AND HAIL UP TO THE SIZE OF DIMES. HOWEVER, MOST LOCATIONS WILL NOT SEE ANY RAIN OR SEVERE WEATHER AT ALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. BURKE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 4:04 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Kiowa | 41 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.